About this Journal Submit a Manuscript Table of Contents
Abstract and Applied Analysis
Volume 2014 (2014), Article ID 404781, 8 pages
http://dx.doi.org/10.1155/2014/404781
Research Article

The Cauchy Problem for a Fifth-Order Dispersive Equation

College of Mathematics and Information Science, Henan Normal University, Xinxiang, Henan 453007, China

Received 21 January 2014; Accepted 8 February 2014; Published 27 March 2014

Academic Editor: Changsen Yang

Copyright © 2014 Hongjun Wang et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

This paper is devoted to studying the Cauchy problem for a fifth-order equation. We prove that it is locally well-posed for the initial data in the Sobolev space with . We also establish the ill-posedness for the initial data in with . Thus, the regularity requirement for the fifth-order dispersive equations is sharp.

1. Introduction

In this paper, we consider the Cauchy problem and existence of solitary waves of the following fifth-order dispersive equation: Obviously, (1) can be seen as the higher modification of the following dispersive equation:

We recall that where which has been studied in [1], is the generalized Camassa-Holm equation. In fact, Hakkaev and Kirchev [1] studied the local well-posedness and orbital stability and instability of (4) with the aid of the pseudoparabolic regularization and spectral analysis. Obviously, when , (4) is the well-known Camassa-Holm equation; when and , (4) becomes (3). Some people consider the Cauchy problem for the higher modification of the nonlocal form of Camassa-Holm equation; we refer the readers to [25].

By acting on both sides of (1), we obtain the following equivalent form: Obviously, (6) is a modification of mKdV equation which has been intensively studied; we refer the readers to [611]. In [8], the authors proved that (7) is locally well-posed for the initial data in with . The regularity requirement for the modified KdV equation is sharp; see [9]. In [11], by using the -method which can be seen in [1114] and Mirua transformation which can be seen in [15], the authors proved that the modified KdV equation is globally well-posed for the initial data in with . In [16], by using the dyadic bilinear estimates and resolution spaces which can be seen in [17, 18], the author proved that the modified KdV equation is globally well-posed for the initial data in with .

In this paper, by using the Fourier restriction norm method introduced in [19], we prove that (1) and (2) are locally well-posed for the initial data in with . When , , we prove that the Cauchy problem for (1) is globally well-posed in . By using the general well-posedness principle proposed by [20], we establish the ill-posedness for the initial data in with . Thus, the requirement for regularity is sharp.

Before stating the main results, we introduce some notations and definitions. We use when , where ; we use when , where is some positive number which is larger than 2. for any , and is the Fourier transform of with respect to its all variables. is the Fourier transform of with respect to its space variables. Denote . () is the Schwartz space and is its dual space. is the usual Sobolev space with norm . For any , is the Bourgain space with phase function . That is, a function in belongs to if and only if For any given interval , is the space of the restriction of all functions in on , and for its norm is We write for when . Let .

The main results of this paper are as follows.

Theorem 1. The Cauchy problem for (1) is locally well-posed for the initial data in with .

Theorem 2. Let . Then (1) and (2) are ill-posed in in the sense that the solution map of the Cauchy problem for (1) is not Lipschitz continuous at zero. More precisely, for any , the solution map is not Lipschitz continuous at zero.

The rest of this paper is arranged as follows. In Section 2, we make some preliminaries. In Section 3, we establish two crucial trilinear estimates. In Section 4, we prove Theorem 1. In Section 5, we prove Theorem 2.

2. Preliminaries

Lemma 3. Let . Then

Proof. From [21], we have From Plancherel’s identity, we have Interpolating (15) with (16) yields (14). Equations (11)–(13) can be seen in [21, 22].

Lemma 4. For , , and , we have and for , we have

Equations (17) and (18) can be seen in [6, 23].

Lemma 5. Let . Then

Lemma 5 can be found in [11].

Lemma 6. Let denote the Riesz potential of order and , . Then the following estimate holds true: where

In particular, when and , we have

Lemma 6 can be seen in [6].

3. Trilinear Estimates

In this section, we will prove two crucial trilinear estimates.

Lemma 7. Let , , , . Then

Proof. Let By duality and Plancherel’s identity, to derive (23), it suffices to prove where Without loss of generality, we may assume that and . By the symmetry among , , , without loss of generality, we may assume that . Obviously, , where In this lemma, integrals over the subregion ’s are, respectively, denoted as (, ). Consider
(1) Subregion . In this subregion, since and , we have By using Cauchy Schwartz’s inequality and Plancherel’s identity as well as Hölder’s inequality, (11), and , we derive
(2) Subregion . In this subregion, and , since , we have By using Cauchy-Schwartz’s inequality and Plancherel’s identity, (22) of Lemma 6, (11), , and , since , we obtain
(3) Subregion . In this subregion, since and , we have This case can be treated similarly to .
(4) Subregion . In this subregion and .
When , since and , we have This case can be treated similarly to .
When , we consider the case and the case .
When , since , we have This case can be treated similarly to .
When , From Lemma 5, we have which yields ; thus one of the following four cases must occur: When (37) is valid, since we have when , since and , we have when , since and , we have By using Cauchy-Schwartz’s inequality and Plancherel’s identity, (11), , we obtain When (38) is valid, since we have when , we have when , since and , we have By using Cauchy-Schwartz’s inequality and Plancherel’s identity, (11), , and , we obtain Cases (39) and (40) can be treated similarly to case (38).
(5) Subregion . In this subregion, since , which yields Thus, applying Cauchy-Schwartz’s inequality and Plancherel’s identity, (12) and (13), we have
(6) Subregion . In this subregion, since , we have and and . From Lemma 5, we have which yields ; thus one of the following four cases must occur: When , we have this case can be handled similarly to .
When , we consider (54), (55), (56), and (57), respectively.
When (37) is valid, since , and as well as , we have By using Cauchy-Schwartz’s inequality and Plancherel’s identity, (11), , we obtain When (55) holds, since , and as well as , we have By using Cauchy-Schwartz’s inequality and Plancherel’s identity, (11), , and , we obtain Cases (56) and (57) can be treated similarly to case (55).
Putting the estimates of (, ) together, we have (25).
Thus, we complete the proof of Lemma 7.

Lemma 8. Let , , , . Then

Lemma 8 can be proved similarly to Lemma 7.

4. The Proof of Theorem 1

In order to prove Theorem 1, firstly, for and , , we define by where By using Lemmas 4, 7, and 8, we have where , , of (66) concord with , , and of Lemmas 7 and 8. Let where . From (66) and (67), we know that is a mapping from the closed ball into itself. Similarly, we have thus, is a contraction mapping from the closed ball into itself; by using Banach fixed point Theorem, we have .

The rest of local well-posedness of Theorem 1 follows from a standard proof.

5. The Proof of Theorem 2

In this section, we prove Theorem 2.

By contradiction, we assume that the solution map of (1) and (2) is Lipschitz continuous at zero with . From the general well-posedness principle of [20], we must have where We consider the initial data where and . Thus, we have which can be seen in [24], where denotes the characteristic function of a set . It is easy to check that . Let and and . We have and thus where where Since , we define resulting from Lemma 5 and . To estimate , we consider the following three cases. Case 1: .Case 2: .Case 3: , , or , , or , , or , .The integrals in (76) corresponding to Cases 1, 2, and 3 are denoted as , , , respectively.

Case 1. In this case, from Lemma 6, we have and . Since , we have

Case 2. In this case, from Lemma 6, we have and . Since , we have

Case 3. In this case , due to Lemma 6, and . Since , we have From (70), we have which yields When , from (83), we have which yields ; we obtain a contradiction since . When , from (83), we have ; we obtain a contradiction since .

The proof of Theorem 2 is completed.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

The research of the first author is supported by Foundation and Frontiers of Henan province under nos. 122300410414 and 132300410432.

References

  1. S. Hakkaev and K. Kirchev, “Local well-posedness and orbital stability of solitary wave solutions for the generalized Camassa-Holm equation,” Communications in Partial Differential Equations, vol. 30, no. 4-6, pp. 761–781, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  2. X. F. Liu and Y. Y. Jin, “The Cauchy problem of a shallow water equation,” Acta Mathematica Sinica, vol. 21, no. 2, pp. 393–408, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  3. Y. Li, W. Yan, and X. Yang, “Well-posedness of a higher order modified Camassa-Holm equation in spaces of low regularity,” Journal of Evolution Equations, vol. 10, no. 2, pp. 465–486, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. E. A. Olson, “Well posedness for a higher order modified Camassa-Holm equation,” Journal of Differential Equations, vol. 246, no. 10, pp. 4154–4172, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  5. H. Wang and S. Cui, “Global well-posedness of the Cauchy problem of the fifth-order shallow water equation,” Journal of Differential Equations, vol. 230, no. 2, pp. 600–613, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. A. Grunrock, New applications of the fourier restriction norm method to well-posedness problems for nonlinear evolution equations, [Doctoral Dissertation], University of Wuppertal, 2002.
  7. A. Grünrock, “An improved local well-posedness result for the modified KdV equation,” International Mathematics Research Notices, no. 61, pp. 3287–3308, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. C. E. Kenig, G. Ponce, and L. Vega, “Well-posedness and scattering results for the generalized Korteweg-de Vries equation via the contraction principle,” Communications on Pure and Applied Mathematics, vol. 46, no. 4, pp. 527–620, 1993. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. C. E. Kenig, G. Ponce, and L. Vega, “On the ill-posedness of some canonical dispersive equations,” Duke Mathematical Journal, vol. 106, no. 3, pp. 617–633, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  10. C. E. Kenig, G. Ponce, and L. Vega, “A bilinear estimate with applications to the KdV equation,” Journal of the American Mathematical Society, vol. 9, no. 2, pp. 573–603, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  11. J. Colliander, M. Keel, G. Staffilani, H. Takaoka, and T. Tao, “Sharp global well-posedness for KdV and modified KdV on R and T,” Journal of the American Mathematical Society, vol. 16, no. 3, pp. 705–749, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  12. J. Colliander, M. Keel, G. Staffilani, H. Takaoka, and T. Tao, “Global well-posedness for Schrödinger equations with derivative,” SIAM Journal on Mathematical Analysis, vol. 33, no. 3, pp. 649–669, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  13. J. Colliander, M. Keel, G. Staffilani, H. Takaoka, and T. Tao, “Global well-posedness for KdV in Sobolev spaces of negative index,” Electronic Journal of Differential Equations, vol. 2001, no. 26, pp. 1–7, 2001. View at Zentralblatt MATH · View at MathSciNet
  14. J. Colliander, M. Keel, G. Staffilani, H. Takaoka, and T. Tao, “Almost conservation laws and global rough solutions to a nonlinear Schrödinger equation,” Mathematical Research Letters, vol. 9, no. 5-6, pp. 659–682, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. R. M. Miura, “The Korteweg-de Vries equation: a survey of results,” SIAM Review, vol. 18, no. 3, pp. 412–459, 1976. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  16. Z. Guo, “Global well-posedness of Korteweg-de Vries equation in H-3/4(R),” Journal de Mathématiques Pures et Appliquées, vol. 91, no. 6, pp. 583–597, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  17. A. D. Ionescu and C. E. Kenig, “Global well-posedness of the Benjamin-Ono equation in low-regularity spaces,” Journal of the American Mathematical Society, vol. 20, no. 3, p. 753–798 (electronic), 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  18. A. D. Ionescu, C. E. Kenig, and D. Tataru, “Global well-posedness of the KP-I initial-value problem in the energy space,” Inventiones Mathematicae, vol. 173, no. 2, pp. 265–304, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  19. J. Bourgain, “Fourier transform restriction phenomena for certain lattice subsets and applications to nonlinear evolution equations. II. The KdV-equation,” Geometric and Functional Analysis, vol. 3, no. 3, pp. 209–262, 1993. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  20. I. Bejenaru and T. Tao, “Sharp well-posedness and ill-posedness results for a quadratic non-linear Schrödinger equation,” Journal of Functional Analysis, vol. 233, no. 1, pp. 228–259, 2006. View at Publisher · View at Google Scholar · View at MathSciNet
  21. C. E. Kenig, G. Ponce, and L. Vega, “The Cauchy problem for the Korteweg-de Vries equation in Sobolev spaces of negative indices,” Duke Mathematical Journal, vol. 71, no. 1, pp. 1–21, 1993. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  22. C. E. Kenig, G. Ponce, and L. Vega, “Oscillatory integrals and regularity of dispersive equations,” Indiana University Mathematics Journal, vol. 40, no. 1, pp. 33–69, 1991. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  23. J. Ginibre, “Le problème de Cauchy pour des EDP semi-linéaires périodiques en variables d'espace (d'après Bourgain),” Astérisque, no. 237, pp. 163–187, 1996. View at Zentralblatt MATH · View at MathSciNet
  24. N. Tzvetkov, “Remark on the local ill-posedness for KdV equation,” Comptes Rendus de l'Académie des Sciences. Série I. Mathématique, vol. 329, no. 12, pp. 1043–1047, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet